Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 258, NWS Paducah, KY

July 4, 2012Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 4, 2012, 12:42 PM CDT for Saline County, Illinois. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 12:42 PM CDT (17:42 UTC)
Expired
Jul 4, 2012, 1:00 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saline County, IL

The radar

The Paducah radar (KPAH), 69 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:50 PM CDTTSTM WND DMGCarrier Mills, ILOVER 60 MPH WINDS WITH SOME SHINGLES OFF HOUSES AND A TREE DOWN ON MILL STREET.
Jul 4, 1:05 PM CDTTSTM WND DMGCarrier Mills, ILROOF OFF A BUILDING ON OAK STREET IS IN THE STREET. BUILDING DEBRIS ALSO IN ROADWAY AT RT 45 AND MAIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS53 KPAH 041742
SVRPAH
ILC165-041800-
/O.NEW.KPAH.SV.W.0258.120704T1742Z-120704T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SALINE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 100 PM CDT.

* AT 1237 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CARRIERS MILLS...OR 6 MILES
  SOUTHWEST OF HARRISBURG...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN SALINE COUNTY.

THOSE ATTENDING THE FOURTH OF JLU EVENTS IN CARRIER MILLS ARE IN THE 
PATH OF THIS STORM AND SHOULD PREPARE FOR DANGEROUS WEATHER 
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3767 8850 3760 8860 3770 8868 3773 8864
TIME...MOT...LOC 1742Z 313DEG 22KT 3767 8861
WIND...HAIL 60MPH 1.00IN

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:45 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 6:45 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT WED JUL 4 2012

.UPDATE...
ISSUED AT 645 AM CDT WED JUL 4 2012

REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 217 AM CDT WED JUL 4 2012

AS THE H5 RIDGE OF HIGH PRESSURE BEGINS TO RE-ESTABLISH
ITSELF...IE NUDGE SOUTH AND EAST BACK ACROSS OUR CWA...IT SHOULD PULL
THE WARMER MID LEVEL AIR INTO THE NORTHWEST HALF OF OUR CWA TODAY.

AS A RESULT...JUST WENT WITH SCHC POPS OVER THE REMAINDER OF THE
AREA (GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY). EXPECT STORMS TO FIRE IN THESE AREAS THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH NO TANGIBLE
SYNOPTIC FEATURES OR WIND SHEAR DONT EXPECT WIDESPREAD SEVERE
WEATHER...BUT WITH THE VERY HOT TEMPERATURES EXPECTED THIS AFTERNOON
GENERATING A DECENT LEVEL OF INSTABILITY...A STORM OR TWO COULD
BECOME SEVERE.

FROM THURSDAY THROUGH FRIDAY NIGHT...MODELS TRY AND DEVELOP
CONVECTION AROUND THE EASTERN PERIPHERY OF THE H5 RIDGE...THEN
BRING THE SHOWERS/STORMS ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. TIMING AND PLACEMENT OF THIS CONVECTION VARIES WIDELY
BETWEEN MODELS...SO FOR THE TIME BEING WILL KEEP IT DRY UNTIL WE
SEE THE WHITES OF ITS EYES OR THERE IS A MORE CONSISTENT SIGNAL.

PROVIDING WE GET NO WIDESPREAD CLOUD COVER LIKE WE DID OVER A FEW
AREAS ON MONDAY...TEMPERATURES SHOULD TOP OUT EACH DAY IN THE UPPER
90S TO LOW 100S.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 217 AM CDT WED JUL 4 2012

THE HEAT WAVE IS FORECAST TO PERSIST INTO THE WEEKEND. MEDIUM RANGE
GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS REMAIN IN GOOD AGREEMENT
THROUGH THE WEEKEND. THE MID AND UPPER LEVEL RIDGE WILL BE CENTERED
OVER THE MISSOURI AND MID MISSISSIPPI VALLEYS ON SATURDAY. WITH THE
RIDGE NEARBY...MAINLY DRY CONDITIONS ARE ANTICIPATED. HIGHS SATURDAY
SHOULD RANGE JUST ABOVE THE 100 DEGREE MARK IN MOST LOCATIONS. WHILE
THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...HIGHER AFTERNOON
DEW POINTS WILL STILL PUSH PEAK HEAT INDICES TOWARDS THE 105 DEGREE
MARK. CONSEQUENTLY...THE EXCESSIVE HEAT WARNING CONTINUES THROUGH
SATURDAY.

HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND RETROGRADE TOWARDS THE WEST...WHICH WILL ALLOW
THE UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST
AREA. WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND MONDAY. THIS IS
WHERE THE MODELS DIVERGE. THE GEM AND GFS ARE MORE AGGRESSIVE IN
SHIFTING THE RIDGE TO THE WEST AND DROPPING THE FRONTAL BOUNDARY
THROUGH THE AREA...WHILE THE ECMWF REMAINS THE SLOWER OF THE THREE.
GIVEN THE UNCERTAINTY...COLLABORATIVE CONSENSUS WAS TO STICK WITH A
BLENDED ENSEMBLE APPROACH FOR NOW UNTIL GREATER CONFIDENCE WITH ONE
PARTICULAR SOLUTION EMERGES. AS A RESULT...WE MAINTAIN SMALL CHANCE
POPS SUNDAY INTO SUNDAY NIGHT...WITH HIGHER CHANCES MONDAY INTO
TUESDAY AS THE COLD FRONT SLOWLY WORKS ITS WAY SOUTHWARD ACROSS THE
AREA.

THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD HELP TAKE THE EDGE OFF TEMPERATURES...AS HIGHS ARE FORECAST
TO DROP FROM THE UPPER 90S SUNDAY INTO THE LOWER AND MID 90S MONDAY.
DEPENDING ON HOW FAR SOUTH THE FRONT DROPS...HIGHS ON TUESDAY MAY
ACTUALLY BE CLOSE TO NORMAL VALUES NEAR 90 DEGREES. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE LOWER TO MID 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 645 AM CDT WED JUL 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. LIGHT AND
VARIABLE WINDS EARLY THIS MORNING WILL BECOME WEST 5 TO 10 KNOTS
AFTER 15Z...WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON. AN
ISOLATED THUNDERSTORM CANNOT BE RULED OUT THIS AFTERNOON...
ESPECIALLY EAST OF A LINE FROM KEVV TO KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&

SHORT TERM...JP
LONG TERM....RJP
AVIATION.....RJP
Hazardous weather outlook, Jul 4, 3:26 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT WED JUL 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE QUAD
STATE. NUMEROUS BURN BANS ARE IN PLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. AT THIS
TIME...SEVERE WEATHER CANNOT BE RULED OUT.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SATURDAY. PLEASE
REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Special weather statement, Jul 4, 10:35 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED JUL 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1035 AM CDT WED JUL 4 2012

...HEAT INDICES ALREADY TOPPING 100 DEGREES THIS MORNING AT MANY
LOCATIONS...

HEAT INDICES WERE ALREADY NEAR OR ABOVE THE CENTURY MARK LATE THIS
MORNING OVER MUCH OF THE QUAD STATE REGION. AS OF 10 AM...THE
HEAT INDEX WAS REPORTED TO BE RUNNING IN THE 100 T 105 DEGREE
RANGE ALONG THE OHIO RIVER VALLEY...WITH GENERALLY 95 TO 100
ELSEWHERE. RELATIVE HUMIDITY LEVELS ARE QUITE SULTRY...ADDING TO
THE DISCOMFORT OF ACTUAL AIR TEMPERATURES FROM 90 TO 95.

HEAT WILL ONLY CONTINUE TO BUILD INTO THE AFTERNOON...EXCEPT FOR A
FEW ISOLATED SPOTS THAT MAY RECEIVE A HEAT BREAKING THUNDERSTORM.
REFER TO OUR EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS
RELATING TO THIS ONGOING...PERSISTENT HEAT WAVE.

ALSO...DUE TO EXTREME DROUGHT CONDITIONS...PARCHED GRASSLANDS AND
FOREST FUELS REMAIN VERY VULNERABLE TO RAPID BRUSH FIRE FLARE UPS.
MOST LOCATIONS ARE OVER A FOOT OF RAIN BELOW NORMAL FOR THE YEAR.
LUCKILY...WINDS SPEEDS SHOULD REMAIN IN CHECK. HOWEVER...OCCASIONAL
WESTERLY WIND GUSTS IN THE 15 TO 20 MPH RANGE MAY OCCUR DURING
THE HEAT OF THE AFTERNOON.

MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY HAVE BURN BANS
IN PLACE. IN ADDITION...FIREWORKS ARE BANNED IN SOME AREAS UNTIL
THE DROUGHT EASES.

THROWING A CIGARETTE OUT A CAR WINDOW OR IGNITING FIREWORKS COULD
START A WILDFIRE. SOME FIELD FIRES HAVE BEEN STARTED DUE TO
LIGHTNING AND DOWNED POWER LINES. FIRE DANGER THROUGH THIS 4TH OF
JULY HOLIDAY WILL BE VERY HIGH.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:04 PM CDTSevere Thunderstorm WarningPAHSaline26 min
Jul 4, 1:23 PM CDTSevere Thunderstorm WarningPAHPope22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.